It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Foot & Ankle Problems Message Board

  • Esacerbated Symptoms Post Steroid Injection

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-19-2006, 08:18 AM   #1
    findingmeg
    Newbie
    (female)
     
    findingmeg's Avatar
     
    Join Date: Jan 2006
    Posts: 3
    findingmeg HB User
    Exacerbated Symptoms Post Steroid Injection (Ankle Joint)

    I have been working with a podiatrist for two months to find the cause of foot and ankle pain that has plagued me for 6-7 years. I do have a history of frequent ankle sprains and have personally referred to my right ankle as "weak" in the past.

    Initially, the podiatrist felt that my foot symptoms were consistent with a neuroma, and was pretty close to recommending surgery. However, I added that I also had pain shooting from mid-foot to each side of the ankle, and he recommended a bone scan to see if there was more to the story.

    The bone scan was positive. It showed mild uptake in both the right and left mid-foot, but severe abnormalities in the right ankle joint. As a side note, I should mention that he also ordered blood work to test for arthritis. The results indicated that I was undergoing "mild changes"...not enough to explain this level of pain and discomfort, much less give a diagnosis of arthritis.

    Feeling that it was possible I may have synovitis in that joint, he injected a stereoid into the joint seven days ago. He mentioned that, should the steroid not eliminate or help the symptoms, he would want to take detailed x-rays and, should he not find anything, he would likely order an MRI. I should note here that previous x-rays *were* performed before the bone scan, but were of the foot (as that's what I pointed to and said "Ow").

    I expected problems with the steroid injection in the first 24 hours (this, from past experience). However, in the first *72* hours post-injection, I was completely unable to bear weight on that joint. I kept it elevated and applied ice 20/20. Since that phase, I have had intermittent pain and a burning/ache that makes it difficult to put weight on the joint at times. I am also unable to walk for more than a few minutes without launching into a pronounced limp and feeling ankle instability and a burning pain. As a matter of fact, my foot and ankle symptoms are actually *worse* than before the injection. ???*confused*???

    I will visit with the podiatrist again in four days. However, I wanted to throw this thread out there to see if anyone has experienced anything similar - either with bone scan results - or a poor reaction to steroid injection (that lasted longer than 24 hours).

    I also don't know whether something such as a torn ligament would provide positive bone scan results...bone scans show increased *bone* growth or repair...having nothing to do with ligaments..........right?

    Last edited by findingmeg; 01-19-2006 at 09:22 AM. Reason: Edited to provide further detail

     
    Sponsors Lightbulb
       
    Old 01-24-2006, 06:46 AM   #2
    findingmeg
    Newbie
    (female)
     
    findingmeg's Avatar
     
    Join Date: Jan 2006
    Posts: 3
    findingmeg HB User
    Re: Esacerbated Symptoms Post Steroid Injection

    Hi everyone,

    I just thought I'd post an update on the post-steroid injection problem. I have discovered, after a follow-up visit to the podiatrist, that my problem is not in the true ankle joint. Apparently, it is in the subtalar joint. Which explains why the steroid injection didn't help.

    To explain why the steroid injection actually *hurt*, I was told that it's a condition called "post-injection flare"...the crystals in the steroid cause a crystal-induced synovitis in the joint that lasts anywhere from 24 to 72 hours. After the initial flare subsided, the pain I experienced the rest of the week was pain coming from the problem in the subtalar joint.

    I hope that this information is useful to others. Fortunately, such a post-injection flare only happens with 1% of the population, so it's unlikely to happen to you.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    cortisone injection barillo Open to All Other Health Topics 8 04-23-2010 08:09 PM
    Steroid Injection Problems UPDATE Mary64 Back Problems 0 10-15-2008 10:36 PM
    Triesence Steroid Injection Dancinboots Eye & Vision 6 09-29-2008 02:43 PM
    Pain/symptoms worse after injection mariuccias Spinal Cord Disorders 0 09-27-2008 05:22 AM
    second steroid injection..big problems..please help jacquelineforde Arachnoiditis 12 09-22-2008 06:03 PM
    Steroid Injection Problems-Please HELP! Mary64 Back Problems 20 06-20-2008 07:08 PM
    post steroid injection for S1 area....lots of pain, views please jacquelineforde Back Problems 17 05-20-2008 02:14 PM
    SI Joint injection worked for low back pain in SI area margsee Back Problems 4 09-24-2007 09:43 AM
    Steroid Injection shawley Back Problems 24 11-05-2006 07:12 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:42 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!